Format

Send to

Choose Destination
Ann Hepatol. 2012 Mar-Apr;11(2):265-7.

Fulminant hepatitis during self-medication with conjugated linoleic acid.

Author information

1
Medical Department, Garcia de Orta Hospital, Almada, Portugal. ritanortadas@msn.com

Abstract

The present report describes a 63-year-old female who presented with fulminant hepatic failure requiring liver transplantation caused by a weight loss dietary supplement containing conjugated linoleic acid (CLA). Thorough investigation, including liver biopsy, revealed no other cause of hepatotoxicity. In the last few years, a considerable number of reports have been published on toxic hepatitis, associated with non-conventional products, attributed with weight-reducing properties. We emphasize the importance of taking a cautious approach when consuming herbal supplements for the purpose of weight loss, as all that is "natural" may not always be healthy. Only one report of CLA-induced toxic hepatitis is related in the medical literature.

PMID:
22345346
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for IndexCopernicus
Loading ...
Support Center